Many antitumor drugs cause "on treatment" cardiotoxicity or introduce a measurable risk of delayed cardiovascular events. Doxorubicin and other anthracyclines cause congestive heart failure that develops in a dose-dependent manner and reflects the formation of toxic drug metabolites in the heart. Cardiovascular events may occur also with other chemotherapeutics, but the dose or metabolism dependence of such events are less obvious and predictable. Drugs targeted to tumor-specific receptors or metabolic routes were hoped to offer a therapeutic gain while also sparing the heart and other healthy tissues; nonetheless, many such drugs still cause moderate to severe cardiotoxicity. Targeted drugs may also engage a cardiotoxic synergism with "old-fashioned" chemotherapeutics, as shown by the higher than expected incidence of anthracycline-related congestive heart failure that occurred in patients treated with doxorubicin and the anti HER2 antibody Trastuzumab. Mechanism-based considerations and retrospective analyses of clinical trials now form the basis for a new classification of cardiotoxicity, type I for anthracyclines vs type II for Trastuzumab. Such a classification may serve a template to accommodate other paradigms of cardiotoxicity induced by new drugs and combination therapies. Of note, laboratory animal models did not always anticipate the mechanisms and/or metabolic determinants of cardiotoxicity induced by antitumor drugs or combination therapies. Toxicologists and regulatory agencies and clinicians should therefore join in collaborative efforts that improve the early identification of cardiotoxicity and minimize the risks of cardiac events in patients.